Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 94, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 17, 2018, 2:07 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 2:07 PM MDT (20:07 UTC)
- Expired
- Aug 17, 2018, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 82 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WGUS55 KABQ 172007 FFWABQ NMC028-043-172300- /O.NEW.KABQ.FF.W.0094.180817T2007Z-180817T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 207 PM MDT FRI AUG 17 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... West central Los Alamos County in north central New Mexico... East central Sandoval County in north central New Mexico... * Until 500 PM MDT. * At 205 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the Jemez Mountains. Between one and two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Valles Caldera, Highway 4, and Jemez Springs. This will impact the Thompson Ridge burn scar including but not limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, Redondo Creek, and Redondo Peak area. High and fast water flows are also likely along the East Fork of the Jemez River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669 $$ 34
2 follow-up statements
950 WGUS75 KABQ 172122 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 322 PM MDT FRI AUG 17 2018 NMC028-043-172300- /O.CON.KABQ.FF.W.0094.000000T0000Z-180817T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Alamos-Sandoval- 322 PM MDT FRI AUG 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR WEST CENTRAL LOS ALAMOS AND EAST CENTRAL SANDOVAL COUNTIES... At 319 PM MDT, Doppler radar indicated thunderstorms continue to produce light to moderate rain across the warned area. Between one and a half and two and a half inches of rain have already fallen. Flash flooding is likely. Some locations that will experience flooding include... Valles Caldera, Jemez Springs and Jemez State Monument. This will also impact the Thompson Ridge burn scar including but not limited to Sulphur Creek Road, Sulphur Springs, Freelove Canyon, Mormon Canyon, Deer Canyon, Valles Caldera Preserve Headquarters, Redondo Creek, and Redondo Peak area. Impacts are also possible on southern portions of the Las Conchas burn scar to include Bland and Peralta Canyons. High water flows in the East Fork of the Jemez River are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669 $$ 34
615 WGUS75 KABQ 172250 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 450 PM MDT FRI AUG 17 2018 NMC028-043-172300- /O.EXP.KABQ.FF.W.0094.000000T0000Z-180817T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Alamos-Sandoval- 450 PM MDT FRI AUG 17 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL LOS ALAMOS AND EAST CENTRAL SANDOVAL COUNTIES WILL EXPIRE AT 500 PM MDT... The heavy rain has ended across the Jemez Mountains. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3589 10636 3570 10638 3577 10674 3595 10669 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:34 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 17, 11:34 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Fri Aug 17 2018 .AVIATION... 18Z TAF CYCLE Sct to nmrs showers and tstms developing over the higher terrain at 17Z to drift slowly into the lower elevations. Cell motion may generally be from west to east but expect slow and erratic motions as well and as outflow boundaries develop. Brief MVFR to IFR cigs/vsbys along with small hail and wnd gusts to around 40kt possible with the stronger storms. A few strong to severe storms with large hail and wnd gusts to 50kt possible ne NM. Short term models suggest a large area of convection to persist aft 18/06Z over the eastern plains as it sags southward. && .PREV DISCUSSION...538 AM MDT Fri Aug 17 2018... .AVIATION... 06Z TAF CYCLE Overall the morning is quiet with a dissipating sct-bkn cloud deck over portions of western and central NM. A small batch of low clouds is also working its way into far northeast NM and could bring IFR cigs to KCAO. Friday's afternoon convection is expected to see an increase in coverage over what we saw Thursday. Storms forming over the Sangre's are expected to move off over far northeast NM, where a few severe storms are likely to produce strong downburst winds, large hail, frequent lightning, and heavy downpours. Expected MVFR-IFR conditions during the passage of these storms favoring Colfax, Union, Mora, and Harding Counties. Elsewhere, storms will be less intense but also slower. 24 && .PREV DISCUSSION...307 AM MDT Fri Aug 17 2018... .SYNOPSIS... Today will feature scattered to numerous slow-moving showers and storms with locally heavy rainfall. There is an elevated risk for flash flooding today along with a few strong to severe storms over the eastern plains. Saturday will be another active day but with the focus more over eastern New Mexico. Much drier air will move into central and western New Mexico Sunday and Monday and lead to a big decrease in storm coverage. Isolated storms are still possible over the eastern plains and near the central high terrain. Moisture will begin trickling back into the area Tuesday through Friday while the upper level high center becomes established near the Arizona state line. && .DISCUSSION... A very active day is on tap with some of the deepest moisture of the season in place across the forecast area. The NAM/GFS PWAT at 00Z is progged near 1.3" at KABQ with abundant instability and slow storm motion. The risk for flash flooding appears highest along the east slopes of the central mt chain and around the southwest mts where nearly stationary storms are expected. There is a marginal risk for severe storms across the northeast plains where strong instability will be in place. Activity will linger well into the night across the plains. Saturday will be an interesting day as a much drier mid and upper level airmass begins invading the area on the nose of an approaching upper level jet. The marginal risk for severe storms will continue over northeastern NM. Showers and storms are likely near the Cont Divide as well along the leading edge of the drier airmass. Storm motion will be faster so the risk for flash flooding will be mainly across the eastern plains. PWATs fall to an astounding 0.35" at KABQ by Sunday. A back door frontal boundary will slide southwest across eastern NM however the very dry mid and upper level airmass will cap storm development. Gap winds Sunday night in the Rio Grande Valley will transport low level moisture westward to the Cont Dvd Monday. Storm development will however remain limited again as very dry mid and upper air mixes back to the surface. Extended guidance is now more consistent with a 597dm H5 high center firmly in place over central NM Tuesday through Saturday while mid and low level moisture slowly trickles back into the area. Several shortwaves are noted rounding the eastern edge of the upper high center next week. This will allow for periodic active periods across the east while central and western NM rely on moisture recycling for storms. Guyer && .FIRE WEATHER... High terrain storms are expected again today, with strong-severe storms possible over northeast NM and slower moving storms over western and central NM in the evening. Saturday will see change with the upper high sliding west of NM and drier air beginning to filter into the Four Corners during the evening. Strong to severe storms are expected again over far northeast NM, capable of producing strong downburst winds, heavy rainfall, large hail, and frequent lightning. Dry air behind the western front pushes to the east-central highlands and into southern NM Sunday, with a backdoor front protecting more moisture laden air across the eastern third of the state. Sub-15% RH is likely across western NM Sunday afternoon. Storm coverage will be noticeably lower Sunday, with only a few storms likely over the east slopes of the central mtn chain. Smoke and haze from CA/OR wildfires is likely to follow behind the western front into western NM Sunday and Monday. The backdoor front wins out Monday, replenishing moisture into western NM except near the Four Corners. The upper high redevelops over the state Monday, with a better tap into monsoon moisture increasing storm coverage over western NM Tuesday. Daily rounds of afternoon summer time storms look to continue late next week, however model differences with the placement of the high lower confidence on whether the coverage will be decent or more widespread. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 17, 3:33 AM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 333 AM MDT Fri Aug 17 2018 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 333 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Slow moving showers and thunderstorms today and tonight will be capable of producing heavy rainfall rates and localized flash flooding just about anywhere across the state. There is also a marginal risk for severe thunderstorms over northeastern New Mexico where large hail and damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms Saturday will be capable of producing heavy rainfall and localized flash flooding across eastern New Mexico. There is also a marginal risk for severe thunderstorms across eastern New Mexico where large hail and damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:03 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 16, 6:38 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 112 min |
| Aug 16, 7:01 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 16, 7:33 PM MDT | Areal Flood Advisory | ABQ | De Baca | 117 min |
| Aug 16, 7:46 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 17, 11:51 AM MDT | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Aug 17, 12:15 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 17, 12:47 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 118 min |
| Aug 17, 1:03 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 117 min |
| Aug 17, 1:04 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 22 min |
| Aug 17, 1:25 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 110 min |
| Aug 17, 2:19 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 116 min |
| Aug 17, 2:26 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Aug 17, 3:07 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 17, 3:15 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 17, 3:27 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Aug 17, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 36 min |
| Aug 17, 3:55 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Aug 17, 3:59 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 17, 4:13 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 2 hr |
| Aug 17, 4:57 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Aug 17, 5:08 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 112 min |
| Aug 17, 5:17 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 118 min |
| Aug 17, 5:41 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 17, 5:44 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Aug 17, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 30 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.